Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 121, NWS Burlington, VT

July 1, 1998Caledonia County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 1, 1998, 12:12 PM EDT for Caledonia County, Vermont. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 12:12 PM EDT (16:12 UTC)
Expired
Jul 1, 1998, 8:05 PM EDT
In force
8 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Caledonia County, VT

The radar

The Burlington radar (KCXX), 85 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 011615
FFWBTV
VTC005-020005-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1212 PM EDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  CALEDONIA COUNTY IN NORTHEASTERN VERMONT

* UNTIL 805 PM EDT

* AT 1215 PM EDT...RADAR INDICATED RAINFALL INCREASING IN COVERAGE
  AND INTENSITY. HEAVY RAIN IS EXPECTED ACROSS THE COUNTY THROUGH
  THE AFTERNOON. SMALL STREAMS AND CREEKS WILL BE ON THE RISE. SOME
  LOW LYING ROADS MAY BECOME IMPASSABLE DUE TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
YOU SHOULD MOVE TO HIGHER GROUND.

DIGIORGI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:08 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 10:08 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1008 AM EDT WED JUL 1 1998

SEVERAL FLASH FLOOD WARNINGS CURRENTLY IN EFFECT ACROSS OUR CWA THIS
MORNING.  THE LATEST IR SATELLITE PICTURES SHOW CLOUD TOPS CONTINUE
TO COOL ACROSS NORTHERN NY AND NORTHWESTERN VT. THIS SPELLS TROUBLE
SINCE RAINFALL AMOUNTS ACROSS THESE AREAS HAVE RANGED FROM THE HALF-
INCH TO ONE-INCH...WITH SOME LOCALLY HIGHER AMOUNTS. ALREADY SINCE
EARLY THIS MORNING.

VIGOROUS S/WV MOVING ACROSS CTRL NYS ATTM AS INDICATED BY SATELLITE
TRENDS. WOULD EXPECT THE HEAVIEST RAIN TO CONT TO MOVE VERY SLOWLY
SOUTHEAST THROUGH THE AFTERNOON HOURS AS S/WV TRACKS SE ACROSS NYS.
WITH UPR TROF AND COLD AIR COMING IN ALOFT CANNOT RULE OUT SOME TRW
JUST TO ADD TO THE MISERY.

WOULD SUGGEST A FEW MINOR CHANGES TO CURRENT ZONE WORDING. INSTEAD
OF OCCASIONAL SHOWERS WOULD PREFER TO SAY PERIOD OF RAIN...HEAVY AT
TIMES. ALSO...I DONT EXPECT MUCH CHANGE IN TEMPS THIS AFTERNOON SO
WOULD PREFER TO SAY TEMPERATURES REMAINING IN THE LOW TO MID 60S.

TD

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:23 AM EDTFlash Flood WarningBTVAddison, Chittenden, Orange, Washington5 hr
Jul 1, 10:34 AM EDTFlash Flood WarningBTVGrand Isle4 hr
Jul 1, 11:33 AM EDTFlash Flood WarningBTVFranklin, Lamoille6 hr
Jul 1, 1:20 PM EDTFlash Flood WarningBTVAddison, Chittenden, Orange, Washington7 hr
Jul 1, 2:41 PM EDTFlash Flood WarningBTVEssex, Orleans5 hr
Jul 1, 5:31 PM EDTFlash Flood WarningBTVLamoille3 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.